Alert archive / New York / Special Marine Warnings in 2021

Special Marine Warning 58, NWS Buffalo, NY

July 15, 2021

NWS Buffalo, NY issued this special marine warning at Jul 15, 2021, 7:26 PM EDT. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2021, 7:26 PM EDT (23:26 UTC)
Expired
Jul 15, 2021, 8:30 PM EDT
In force
64 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.0 in
Wind
40.0 mph

The radar

The Buffalo radar (KBUF), 48 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.4 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2021-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2021-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1221 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

957 
WHUS51 KBUF 152326
SMWBUF
LEZ020-040-041-061-160030-
/O.NEW.KBUF.MA.W.0058.210715T2326Z-210716T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
726 PM EDT Thu Jul 15 2021

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  Lake Erie from Ripley to Buffalo... 
  The Upper Niagara River and Buffalo Harbor...

* Until 830 PM EDT.

* At 725 PM EDT, severe thunderstorms capable of producing
  waterspouts were located along a line extending from 21 nm
  northwest of Lake Erie Beach to 17 nm west of Van Buren Point to
  near Ripley, moving east at 35 knots.

  HAZARD...Waterspouts and wind gusts to 40 knots.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Van Buren Point, Small Boat Harbor, Lake Erie Beach, Barcelona,
  Woodlawn Beach, Erie Basin Marina, Sturgeon Point, Ripley, Wanakah,
  Dunkirk, Athol Springs, Bayview, Sunset Bay and Grand Island.

LAT...LON 4228 7973 4234 7982 4248 7985 4282 7896
      4292 7890 4300 7902 4304 7883 4301 7884
      4298 7888 4289 7885 4285 7880 4278 7880
      4270 7891 4266 7901 4253 7912 4246 7932
      4238 7943 4228 7963
TIME...MOT...LOC 2325Z 259DEG 37KT 4285 7949 4250 7980 4223 7982 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...40KTS

$$

Mitchell
2 follow-up statements
538 
FZUS71 KBUF 160013
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
813 PM EDT Thu Jul 15 2021

LEZ020-040-041-061-160030-
/O.CON.KBUF.MA.W.0058.000000T0000Z-210716T0030Z/
813 PM EDT Thu Jul 15 2021

...A SPECIAL MARINE WARNING REMAINS IN EFFECT UNTIL 830 PM EDT...

For the following areas...   
  Lake Erie from Dunkirk to Buffalo... 
  The Upper Niagara River and Buffalo Harbor...

At 811 PM EDT, severe thunderstorms capable of producing waterspouts
were located along a line extending from Grand Island to near Dunkirk
to Ripley, moving east at 25 knots.

HAZARD...Waterspouts and wind gusts to 40 knots.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally 
         hazardous seas. Small craft could be damaged in briefly 
         higher winds and suddenly higher waves.

Locations impacted include...
Van Buren Point, Small Boat Harbor, Lake Erie Beach, Barcelona,
Woodlawn Beach, Erie Basin Marina, Sturgeon Point, Ripley, Wanakah,
Dunkirk, Athol Springs, Bayview, Sunset Bay and Grand Island.

LAT...LON 4228 7973 4249 7945 4258 7944 4272 7924
      4283 7893 4292 7890 4300 7902 4304 7883
      4298 7888 4289 7885 4285 7880 4277 7881
      4270 7891 4266 7901 4253 7912 4246 7932
      4238 7943 4229 7963
TIME...MOT...LOC 0011Z 261DEG 27KT 4303 7898 4255 7936 4229 7970 

WATERSPOUT...POSSIBLE
HAIL...0.00IN
WIND...40KTS

$$

Mitchell
731 
FZUS71 KBUF 160030
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
830 PM EDT Thu Jul 15 2021

LEZ020-040-041-061-160039-
/O.EXP.KBUF.MA.W.0058.000000T0000Z-210716T0030Z/
830 PM EDT Thu Jul 15 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 830 PM EDT...

The affected areas were... 
  Lake Erie from Dunkirk to Buffalo...
  The Upper Niagara River and Buffalo Harbor...

The thunderstorms have moved out of the area and no longer pose a
significant threat to boaters.

LAT...LON 4228 7973 4249 7945 4258 7944 4272 7924
      4283 7893 4292 7890 4300 7902 4304 7883
      4298 7888 4289 7885 4285 7880 4277 7881
      4270 7891 4266 7901 4253 7912 4246 7932
      4238 7943 4229 7963
TIME...MOT...LOC 0029Z 259DEG 37KT 4306 7873 4259 7911 4233 7945 

$$

Mitchell

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Jul 15, 4:04 PM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 15, 4:04 PM EDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
404 PM EDT Thu Jul 15 2021

.SYNOPSIS...
Warm and humid with a southerly breeze this afternoon. A cold front
will approach the region late this afternoon and tonight. Showers
and a few storms are possible this evening into Friday. A few storms
could become severe across far western and north central NY tonight.
The chance for showers and storms continue into the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
In southwest flow aloft, low pressure is over northern Lake Huron
with cold front across the central Great Lakes. Convection is
forming over Ontario northwest of Lake Ontario and just recently
in northern IN/northwest OH. Quiet and dry in our region currently
though it is warm and humid again and breezy from BUF to IAG. Heat
index values are pushing 90F lower Genesee Valley to northern Finger
Lakes.

Morning sounding showed dry profile and despite convective temp
in the lower 80s, just seeing cu over WNY thus far. Possible
that a few showers or storms may form out of this cu on the lake
breeze boundary east of Lake Erie late this afternoon. HRRR has
decent handle on current trends, though it is a few hours too
slow. Thus, far southwest NYS may be first to see some
convection late this attn. Otherwise, remnants of the showers
and storms west/northwest of Lake Ontario may try to swing
through in the evening over western NY and toward mouth of the
St. Lawrence. An isolated strong to severe storm could occur as
these storms move in. DCAPE remains high so that would support
downburst potential if stronger storm moves in. Coverage in
storms decreases overnight as the front moves into the region by
Friday morning. Mild tonight with lows in the upper 60s to low
70s.

Friday, the cold front will move through the region with the chance
for showers and storms, mainly confined to southern NY. For most
part, cooler and less humid on Friday with highs mainly mid to upper
70s. Higher dewpoints and instability will be near the NY/PA border
by Friday afternoon. Stronger storms on Friday near the NY/PA border
could produce gusty winds and heavy downpours. SPC has a marginal
risk for severe across Southern Tier and WPC is highlighting a
slight risk for excessive rainfall.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
To start off the period, a positively tilted shortwave trough will
be placed over the central Great Lakes and slide eastward Friday
night. As the trough progresses eastward it will slow down due to
the trough closing off somewhere over Lake Huron. Additionally,
through this time, New York State will be placed under the
equatorward entrance region of the upper level jet. This in
coordination of an area of increasing differential positive
vorticity advection from the formation of the mid-level low will
enhance large scale ascent and upper level instability, overall
lowering heights aloft. Meanwhile, the lingering frontal boundary
from the days prior will continue to promote low level convergence,
though model guidance still varies with the exact placement of this
boundary. None the less, considering the slow progression of the
pattern aloft, expect several convective waves to propagate down the
frontal boundary, and therefore resulting in chances for showers and
thunderstorms each day of the short term. There is some evidence in
the guidance that the upper wave will start to progress eastward by
Sunday night, which would start to edge drier air in from the north,
allowing for lower end PoPs by the end of the weekend over WNY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Overall don't expect much in the way of any change to the overall
pattern through the long range. High pressure ridge will remain over
the West while troughing persists over the East with numerous
shortwaves moving across the northeastern CONUS through the period
allowing for generally unsettled weather to continue.

Better low level forcing and deeper moisture remain south of the
area to start off the work week. However weak upper level troughing
remains overhead which will foster the chance for a few showers and
storms, mainly focused inland of the lakes during afternoon heating.
Upper trough reloads heading into Tuesday as potent shortwave dives
southeast out of Hudson Bay, while an associated surface cold front
approaches the area from the northwest. Depending on the exact
timing of the front crossing the area (sometime Tuesday/Tuesday
night), will determine the strength and coverage of showers and
storms.

Main upper level trough axis and surface cold front should be south
and east of the area by Wednesday morning. Cooler and less humid air
will filter across the area Wednesday in the wake of the frontal
passage, with any lingering precip chances decreasing from northwest
to southeast through the day. Surface ridge tries to nudge in across
the area Wednesday night into Thursday. This in combination with
being situated in between shortwaves aloft will help foster a bit
more in the way of dry time to close out the period. However, the
general upper trough remains in place overhead, which will continue
to make it nearly impossible to completely rule of an isolated storm
or two, especially during the hours of peak heating.

With regard to temperatures, daytime highs near average Monday and
Tuesday will trend below average for the second half of the period
owed to somewhat cooler and drier air moving across the region in
the wake of the cold frontal passage.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
A southwest wind will remain breezY this afternoon across the
Niagara Frontier with KBUF and KIAG seeing gusts over 30 knots.
A shower or thunderstorm is possible near KJHW late this
afternoon. Elsewhere, dry conditions will persist. A cold front
will approach the region tonight. Showers and storms are
possible across western and north central NY this evening before
coverage decreases into Friday morning. Showers and
thunderstorms blossom again on Friday in the afternoon, mainly
near the NY/PA state line.

VFR conditions into this evening, then MVFR later tonight into
Friday morning before slowly improving into Friday afternoon.
Any storms will also be able to produce brief MVFR/IFR visibility.

Outlook...

Friday night and Saturday...Several waves of showers and
thunderstorms. MVFR to VFR.

Sunday through Monday...VFR.
Tuesday...Chance of showers and thunderstorms. MVFR to VFR.

&&

.MARINE...
Moderate southwesterlies into tonight ahead of cold front. Choppy
conditions possible at times on Lake Erie by evening, but Small
Craft Advisory not expected to be needed. Some thunderstorms may
occur ahead of the front into this evening and mariners should stay
alert for any Special Marine Warnings. The cold front will move
across the waters late tonight with westerly breezes kicking up
especially on Lake Ontario where Small Craft Advisories may be
needed to the east of Irondequoit Bay in the morning.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JLA
NEAR TERM...JLA
SHORT TERM...EAJ/Fries
LONG TERM...JM
AVIATION...JLA
MARINE...JLA
Hazardous weather outlook, Jul 15, 4:23 AM EDT, 15 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
423 AM EDT Thu Jul 15 2021

NYZ001>004-007-010>013-019-020-085-160830-
Niagara-Orleans-Monroe-Wayne-Jefferson-Northern Erie-Genesee-Wyoming-
Livingston-Chautauqua-Cattaraugus-Southern Erie-
423 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms late this evening.
The main threat will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of excessive rainfall that could cause flash
flooding Friday through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-160830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
423 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

There is a marginal risk of severe thunderstorms late this evening.
The main threat will be damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ005-006-008-014-021-160830-
Northern Cayuga-Oswego-Lewis-Ontario-Allegany-
423 AM EDT Thu Jul 15 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of excessive rainfall that could cause flash
flooding Friday through Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:37 PM EDTSpecial Weather StatementBUFChautauqua38 min

Nearby

Special Marine Warnings in New York, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.